Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 190, NWS Mobile, AL

June 27, 2008Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 27, 2008, 4:59 PM CDT for Greene County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2008, 4:59 PM CDT (21:59 UTC)
Expired
Jun 27, 2008, 5:31 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Greene County, MS

The radar

The Mobile radar (KMOB), 79 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2497 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 272200
SVRMOB
MSC041-272245-
/O.NEW.KMOB.SV.W.0190.080627T2159Z-080627T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
459 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF LEAKESVILLE...

* UNTIL 545 PM CDT

* AT 452 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR JONATHAN...OR ABOUT 6 MILES
  NORTHWEST OF LEAKESVILLE...MOVING NORTHEAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILL REMAIN OVER RURAL NORTHEASTERN GREENE COUNTY THROUGH 545 PM   
  CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3143 8860 3143 8846 3130 8845 3115 8856
      3126 8869
TIME...MOT...LOC 2159Z 218DEG 15KT 3124 8860

$$
2 follow-up statements
000 
WWUS54 KMOB 272217
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
516 PM CDT FRI JUN 27 2008

MSC041-272245-
/O.CON.KMOB.SV.W.0190.000000T0000Z-080627T2245Z/
GREENE MS-
516 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL GREENE COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS OVER CENTRAL 
GREENE COUNTY...OR ABOUT 11 MILES NORTHWEST OF LEAKESVILLE...MOVING 
NORTH AT 17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN GREENE COUNTY AT 530 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3133 8865 3143 8860 3143 8846 3142 8846
      3131 8850 3121 8858 3124 8867 3126 8869
TIME...MOT...LOC 2216Z 177DEG 15KT 3132 8865

$$
000 
WWUS54 KMOB 272231
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
529 PM CDT FRI JUN 27 2008

MSC041-272239-
/O.CAN.KMOB.SV.W.0190.000000T0000Z-080627T2245Z/
GREENE MS-
529 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENE COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE HOWEVER HEAVY 
RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING WILL CONTINUE THROUGH 6 
PM.

LAT...LON 3133 8865 3143 8860 3143 8846 3142 8846
      3131 8850 3121 8858 3124 8867 3126 8869
TIME...MOT...LOC 2229Z 177DEG 15KT 3137 8865

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:34 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 27, 3:34 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
334 PM CDT FRI JUN 27 2008

.SYNOPSIS...TAKING A LOOK AT THE CURRENT UPPER AIR SITUATION OVER THE
CONUS AND SURROUNDING AREAS...THE PATTER HAS BECOME MORE AMPLIFIED
SINCE YESTERDAY...WITH A LOW OVER THE SOUTHERN CA PLAINS. THE LOW
OVER THE CALIFORNIA COAST HAS MEANDERED WESTWARD A BIT...BUT THE
SHORTWAVE OVER THE WESTERN GULF OF MEX IS STILL SPINNING AROUND. HIGH
PRESSURE OVER THE FL PENINSULA IS HANGING TOUGH...WITH HIGH PRESSURE
OVER MEX BUILDING NORTH OVER THE LEFT COAST OF THE CONUS. IN THE
LOWER DEPTHS OF THE TROPOSPHERE...SURFACE HIGH PRESSURE REMAINS IN
CONTROL OF THE SOUTHEASTERN CONUS...WITH THE INCREASINGLY AMPLIFIED
UPPER PATTERN OVER THE NORTHERN CONUS/CA PUSHING THE FRONT A BIT
FARTHER SOUTH OVER THE NORTHERN PLAINS. AIRMASS IS MOISTER THAN
SEASONABLE NORMS ON THIS MORNINGS UPPER AIR RUNS...WITH NEIGHBORING
OFFICES RANGING FROM 1.85 AT KLIX TO 1.57 AT KFFC.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...GUIDANCE IS CONSISTENT
IN KEEPING THE UPPER SHORTWAVE SPINNING AROUND OVER THE WESTERN GULF
THROUGH THE SHORT TERM...AS THE UPPER LOW OVER THE S-RN CA PLAINS
SWINGING EAST OVER THE THE WESTERN GREAT LAKES...THEN HOOKS NORTH
TOWARDS HUDSON BAY. THIS CONNECTS WITH THE TROUGH OVER THE WESTERN
GULF...RESULTING IN A TROUGH OVER THE EASTERN CONUS BY THE END OF THE
SHORT TERM....AND THE FRONT OVER THE NORTHERN CONUS PUSHING SOUTH OF
THE TENN STATE LINE.

THE WILD CARD IN THE SHORT TERM IS THE NAM ADVERTISING SOME SHORTWAVE
ENERGY DRIVING NORTH OVER THE GULF LATER TONIGHT TO OVER THE SOUTHERN
HALF OF THE FA SATURDAY MORNING. RESULT IS A BIG DISPARITY IN
RESULTANT POPS( NAM UP TO 40 % HIGHER) AND TEMPS (GFS/MAV UP TO 6
DEGREES HIGHER). NAM IS ALSO SWINGING A SLUG OF HIGH DEWPOINTS NORTH
WITH THE HIGHER POPS...0.2 TO 0.4 HIGH PRECIP H20 VALUES FOR
SATURDAY. GFS DOESNT SWING THIS SLUG NORTH UNTIL SUNDAY...WITH
TEMP/POP GUIDANCE CONVERGING SUNDAY INTO SUNDAY NIGHT.

FOR THE FORECAST...HAVENT DEVIATED FROM GUIDANCE THE FIRST...FOURTH
AND FIFTH PERIODS. FOR THE SECOND AND THIRD...HAVE WENT WITH A
BLENDED APPROACH. SEVERAL POSSIBLE SHORTWAVES MOVING NORTH OVER THE
GULF NOTED ON THE WATER VAPOR IMAGERY...THOUGH THE CLOUD COVER HAS
MADE THE SOUNDER PRECIP H20 DATA USELESS OVER THE GULF.

.LONG TERM (MONDAY ON)...THE BEGINNING OF THE COMING WORK WEEK...THE
TROUGH OVER THE EASTERN CONUS SHIFTS EAST...WITH THE TROUGH OVER THE
GULF BECOMING LESS DEFINED. MOISTURE LEVELS DRY OUT A BIT TUESDAY
AND WEDNESDAY AS THE FRONT BRINGS SOME DRIER AIR IN...BUT AS
SOUTHERLY FLOW KICKS IN BY THURS...THIS BOUNDARY WILL PROVIDE THE
FOCUS FOR POPS A BIT ABOVE SEASONAL...AND RESULTANT TEMPS A BIT BELOW
SEASONAL.

&&

.MARINE...SURFACE RIDGING  WILL PERSIST ACROSS THE MARINE AREA OVER
THE WEEKEND WITH A WEAK SURFACE HIGH CENTER BREAKING OFF THE RIDGE
AND SETTING UP OVER THE EXTREME NORTHEAST GULF. THIS WILL GRADUALLY
TURN THE WINDS TO A MORE WESTERLY DIRECTION FROM THE GENERAL
SOUTHERLY DIRECTION OF THE WEEKEND.  AN EASTWARD MOVING WEAK SURFACE
TROUGH MOVING NORTH OF THE MARINE AREA WILL BRING ABOUT AN INCREASE
IN THE PRESSURE GRADIENT AND A RESULTANT INCREASE IN WIND SPEED OVER
THE OFFSHORE MARINE AREAS SUNDAY NIGHT INTO THE FIRST OF THE WEEK.
SEAS MAINLY BETWEEN 1 AND 3 FEET WITH LOCALLY HIGHER WAVES NEAR
THUNDERSTORMS....MAINLY NIGHT AND EARLY MORNINGS.  /11

&&

.FIRE WEATHER...HIGH PRESSURE STRETCHING WEST OVER THE SOUTHEASTERN
STATES WILL KEEP MOISTURE LEVELS HIGH AND CONTRIBUTE TO DAILY
SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  89  74  88  72 /  30  50  20  60  40
PENSACOLA   74  88  74  88  73 /  40  40  20  50  40
DESTIN      76  87  76  87  75 /  40  40  20  50  40
EVERGREEN   71  88  69  87  68 /  30  50  20  60  30
WAYNESBORO  69  89  69  86  66 /  30  40  20  60  30
CAMDEN      71  90  70  87  67 /  30  50  30  60  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

11/16
Hazardous weather outlook, Jun 27, 1:00 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CDT FRI JUN 27 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-281800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
100 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...INLAND SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA...

.DAY ONE...THIS AFTERNOON THROUGH SATURDAY MORNING.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...MAINLY OVER THE
INLAND AREAS THIS AFTERNOON AND EARLY EVENING MAY APPROACH OR EXCEED
SEVERE LIMITS FOR BRIEF PERIODS OF TIME. PRINCIPAL THREATS ARE
DAMAGING WINDS LOCALIZED FLOODING...AND HAIL...MAINLY OVER SOUTHWEST
AND SOUTH CENTRAL ALABAMA AND THE INTERIOR SECTIONS OF THE FLORIDA
PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY AFTERNOON THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY WITH SOME STORMS
APPROACHING OR EXCEEDING SEVERE LIMITS FOR BRIEF PERIODS OF TIME.
SHOWERS AND THUNDERSTORMS DEVELOPING NEAR THE COAST IN THE MORNINGS
AND SPREADING INLAND THROUGH THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

In the hours before

Special weather statement, Jun 27, 11:37 AM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1137 AM CDT FRI JUN 27 2008

ALZ061-062-271700-
UPPER MOBILE-UPPER BALDWIN-
1137 AM CDT FRI JUN 27 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER THE MOBILE RIVER
DELTA...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF COCHRANE BRIDGE...MOVING
NORTHEAST AT 12 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EXTREME WEST CENTRAL BALDWIN COUNTY AND EAST CENTRAL MOBILE COUNTY
THROUGH NOON CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME
CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jun 27, 1:52 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
152 PM CDT FRI JUN 27 2008

ALZ060-271930-
COVINGTON-
152 PM CDT FRI JUN 27 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN COVINGTON
COUNTY...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF WATKINS BRIDGE...MOVING
NORTHEAST AT 19 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LIBERTYVILLE...GREEN BAY...ONYCHA AND SANFORD THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE DIME SIZE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS
THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS AROUND AN INCH IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Local storm report, Jun 27, 2:26 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
226 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             EAST BREWTON            31.09N 87.06W
06/27/2008  E1.00 INCH       ESCAMBIA           AL   EMERGENCY MNGR

&&

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.